Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Elko, NV

May 24, 2023Elko County, Nevada

NWS Elko, NV issued this flash flood warning at May 24, 2023, 1:13 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2023, 1:13 PM PDT (20:13 UTC)
Expired
May 24, 2023, 4:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 162 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WGUS55 KLKN 242013
FFWLKN
NVC007-242315-
/O.NEW.KLKN.FF.W.0002.230524T2013Z-230524T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
113 PM PDT Wed May 24 2023

The National Weather Service in Elko has issued a

* Flash Flood Warning for...
  Northwestern Elko County in northeastern Nevada...

* Until 415 PM PDT.

* At 113 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.3 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Elko County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4200 11560 4195 11559 4190 11595 4200 11598
      4200 11596 4200 11593 4200 11592 4200 11591
      4200 11589 4200 11588 4200 11587 4200 11571
      4200 11570 4200 11565 4200 11563

FLASH FLOOD...RADAR INDICATED

$$

99

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at May 24, 12:36 PM PDT, 37 minutes earlier.

Area forecast discussion, May 24, 12:36 PM PDT, 37 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1236 PM PDT Wed May 24 2023

.SYNOPSIS...Showers and thunderstorms will develop daily through
at least Friday, with the heavier showers expected across mainly
Elko county. Potential exist for more servere thunderstorms today
with smail hail and gusty winds likely. Storms that develop over
snow covered mountains will have the potential to cause rapid snow
melt, and further impact creeks, streams and rivers in the coming
days.

&&

.SHORT TERM...Today through Thursday night.

Showers are once again expected to build over the stalled frontal
boundary sitting over the central portion of our CWA. Scatter to
isolated thunderstorms are expect to mix-in with these showers as
models see higher CAPE values spread out across Northeastern
Nevada. Potential does exist for these higher CAPE values to
provide enough energy to create isolated severe thunderstorms this
afternoon. However, storms producing small hail and gusty winds
are more likely. On the other hand, heavier rain amounts will also
be likely as models see the frontal boundary feed more moisture
in. As it stands, guidance is seeing heaviest totals focused in
Northern Elko county where half an inch of precipitation is
possible. Flooding potential will be on the rise for the day with
potential for these storms to train over areas and bring isolated
flash flooding. To further chances in the mountains, decent
amounts of snow pack still exist in the high elevations with
locations above 8000 ft still holding double digit snow water
equivalent. These amounts could serve to further increase the
flooding potential as any rain on snow that occurs will lead to
rapid melting of the remaining snow pack. Currently, a Flash Flood
Watch is out for Northern Elko County and Ruby Mountains/East
Humboldt Range until 10 pm tonight as a combination of rapid snow
melt and heavier rainfall are more likely to occur there.

Heading into Thursday, models expect the slow movement of the
trough and it closed upper-level low to keep the frontal boundary
over the Silver State. More showers and thunderstorms will likely
follow for the afternoon. However, latest guidance is expecting
the overall intensity to be lower than these last few days.
Temperature wise, afternoon highs will look to stay in the 60s to
low 70s for today and tomorrow. Meanwhile, overnight lows will
stick in the 40s to 50s for tonight and tomorrow night.

.LONG TERM...Friday through next Wednesday. All models are
showing a continuation of the active and wet weather we've been
experiencing. The solutions are showing an upper low closing off
and remaining rather stationary over the forecast area. This will
help to keep the threat of afternoon and evening showers and
thunderstorms to much of the area through the long term period.
High temperatures will generally be in the 70s to maybe low 80s,
while overnight lows will be in the 40s and 50s. Breezes are
possible each afternoon with speeds of about 25 mph. A threat for
convective wind gusts to 50 mph and small hail are possible with
any afternoon storm.

&&

.AVIATION...Widespread showers and thunderstorms will again be
present today and this evening. Overall, main concerns will be
thunderstorms moving on terminal with gusty and erratic outflow
winds of 40+ kts along with brief reductions in visibility from
heavy rainfall resulting in MVFR and possibly IFR conditions.
Small hail is also expected. Thunderstorm and shower induced IMC
can also cause mountain obscurations throughout the region. Active
weather trends lighter overnight with the bulk of the activity
coming to an end by 05Z.

KTPH remains AMD NOT SKED.

&&

.HYDROLOGY...River and stream flows remain high and swift as
snowpack continues to melt from central and northern Nevada
mountains. A more active weather pattern is forecast to persist
for the week and another round of rain showers and thunderstorms
will develop this afternoon. Probabilities initially remain low
that any given thunderstorm will cause increased hydrologic
impacts. However, slow-moving and training showers and
thunderstorms impacting quicker responding feeder streams may
produce increased flooding concerns, especially Tuesday when
activity looks to be greatest. Given the potential Tuesday, an
EFS/Hydrologic Outlook has been posted for the northeastern and
eastern portions of Elko County. Overall flows should at least
moderate, but slower responding larger streams and rivers will
continue to run high thru mid week. The Humboldt is forecast to
continue to gradually rise into the middle of the week.

A Flood Warning is in effect for the Humboldt River at Comus and
remains in minor flood stage.

A Flood Warning is in effect for the Humboldt River at Battle
Mountain and remains in minor flood stage.

A Flood Warning is in effect for the Bruneau River at Rowland and
remains in minor flood stage.

A Flood Warning is in effect for the Marys River at Deeth and
remains in minor flood stage.

Flood Advisories for...
   * Salmon Falls Creek near San Jacinto
   * Lamoille Creek near Lamoille
   * Humboldt River at Palisade
   * Humboldt River at Elko
   * Humboldt River at Carlin

&&

.LKN Watches/Warnings/Advisories...
Flood Watch until 10 PM PDT this evening Northern Elko County...
Ruby Mountains and East Humboldt Range.

&&

94/86/86

In the hours before

Special weather statement, May 24, 12:57 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
1257 PM PDT Wed May 24 2023

NVZ036-038-242030-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
1257 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of south central Elko
and central Eureka Counties through 130 PM PDT...

At 1257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pine Valley, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Elko
and central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4029 11604 4031 11611 4053 11610 4040 11577
TIME...MOT...LOC 1957Z 207DEG 18KT 4035 11604

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86
Special weather statement, May 24, 1:03 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Elko NV
103 PM PDT Wed May 24 2023

NVZ031-242030-
Northern Elko County NV-
103 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of northwestern Elko
County through 130 PM PDT...

At 103 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Owyhee, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4199 11657 4199 11635 4189 11649 4194 11659
      4200 11658
TIME...MOT...LOC 2003Z 207DEG 18KT 4198 11651

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86
Special weather statement, May 24, 1:08 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Elko NV
108 PM PDT Wed May 24 2023

NVZ036-242045-
Northern Lander County and Northern Eureka County NV-
108 PM PDT Wed May 24 2023

...Strong thunderstorms will impact portions of east central Lander
and west central Eureka Counties through 145 PM PDT...

At 108 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crescent Valley to 13 miles southwest of
Pine Valley. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crescent Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4051 11661 4040 11614 4028 11633 4033 11660
TIME...MOT...LOC 2008Z 210DEG 15KT 4037 11656 4033 11634

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86
Special weather statement, May 24, 1:09 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Elko NV
109 PM PDT Wed May 24 2023

NVZ031-242045-
Northern Elko County NV-
109 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of northeastern Elko
County through 145 PM PDT...

At 109 PM PDT, Doppler radar was tracking a strong thunderstorm near
Jackpot, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackpot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4190 11479 4194 11490 4200 11488 4200 11465
      4199 11465
TIME...MOT...LOC 2009Z 210DEG 15KT 4198 11480

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86
Special weather statement, May 24, 1:12 PM PDT, 1 minute before
Special Weather Statement
National Weather Service Elko NV
112 PM PDT Wed May 24 2023

NVZ037-242045-
Southern Lander County and Southern Eureka County NV-
112 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of east central Lander
and west central Eureka Counties through 145 PM PDT...

At 112 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Grass Valley, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

This storm will remain over mainly rural areas of east central Lander
and west central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3971 11663 3982 11668 3995 11640 3982 11629
TIME...MOT...LOC 2012Z 243DEG 11KT 3978 11657

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 24, 1:13 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
113 PM PDT Wed May 24 2023

NVZ030-031-242045-
Northern Elko County NV-Humboldt County NV-
113 PM PDT Wed May 24 2023

...A strong thunderstorm will impact portions of eastern Humboldt and
northwestern Elko Counties through 145 PM PDT...

At 113 PM PDT, Doppler radar was tracking a strong thunderstorm 32
miles northeast of Paradise Valley, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Humboldt
and northwestern Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4167 11703 4176 11708 4187 11695 4163 11679
TIME...MOT...LOC 2013Z 246DEG 8KT 4174 11700

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:52 AM PDTRiver Flood WarningLKNElko44 hr
May 24, 8:55 AM PDTFlood WatchLKNElko, White Pine12 hr
May 24, 11:10 AM PDTSpecial Weather StatementLKN35 min
May 24, 11:14 AM PDTSpecial Weather StatementLKN31 min
May 24, 11:38 AM PDTRiver Flood AdvisoryLKNElko49 hr
May 24, 11:49 AM PDTSpecial Weather StatementLKN26 min
May 24, 11:55 AM PDTSpecial Weather StatementLKNEureka35 min
May 24, 12:01 PM PDTSpecial Weather StatementLKN29 min
May 24, 12:02 PM PDTSpecial Weather StatementLKN28 min
May 24, 12:15 PM PDTSevere Thunderstorm WarningLKNEureka30 min
May 24, 12:18 PM PDTSpecial Weather StatementLKN27 min
May 24, 12:20 PM PDTSevere Thunderstorm WarningLKNLander40 min
May 24, 12:22 PM PDTSpecial Weather StatementLKN23 min
May 24, 12:26 PM PDTSpecial Weather StatementLKNLander34 min
May 24, 12:29 PM PDTSpecial Weather StatementLKNEureka31 min
May 24, 12:32 PM PDTSpecial Weather StatementLKNEureka28 min
May 24, 12:44 PM PDTSpecial Weather StatementLKNEureka31 min
May 24, 12:48 PM PDTSpecial Weather StatementLKNEureka27 min
May 24, 12:53 PM PDTSevere Thunderstorm WarningLKNEureka37 min
May 24, 12:54 PM PDTSpecial Weather StatementLKNLander36 min
May 24, 12:55 PM PDTSevere Thunderstorm WarningLKNElko35 min
May 24, 12:57 PM PDTSpecial Weather StatementLKN33 min
May 24, 1:03 PM PDTSpecial Weather StatementLKN27 min
May 24, 1:08 PM PDTSpecial Weather StatementLKNEureka37 min
May 24, 1:12 PM PDTSpecial Weather StatementLKNEureka33 min
May 24, 1:13 PM PDTSpecial Weather StatementLKN32 min
May 24, 1:16 PM PDTSpecial Weather StatementLKN29 min
May 24, 1:22 PM PDTSpecial Weather StatementLKN38 min
May 24, 1:22 PM PDTSevere Thunderstorm WarningLKNElko23 min
May 24, 1:24 PM PDTSpecial Weather StatementLKN36 min
May 24, 1:24 PM PDTSpecial Weather StatementLKN36 min
May 24, 1:30 PM PDTSpecial Weather StatementLKN30 min
May 24, 1:31 PM PDTSpecial Weather StatementLKN29 min
May 24, 1:32 PM PDTSevere Thunderstorm WarningLKNEureka28 min
May 24, 1:33 PM PDTSpecial Weather StatementLKNEureka27 min
May 24, 1:37 PM PDTSpecial Weather StatementLKNLander23 min
May 24, 1:40 PM PDTSpecial Weather StatementLKNEureka35 min
May 24, 1:42 PM PDTSpecial Weather StatementLKN33 min
May 24, 1:42 PM PDTSevere Thunderstorm WarningLKNEureka20 min
May 24, 1:43 PM PDTFlash Flood WarningLKNElko, Humboldt3 hr
May 24, 1:44 PM PDTSpecial Weather StatementLKN31 min
May 24, 1:49 PM PDTFlash Flood WarningLKNElko3 hr
May 24, 1:49 PM PDTSpecial Weather StatementLKN26 min
May 24, 1:51 PM PDTSpecial Weather StatementLKN24 min
May 24, 1:51 PM PDTSpecial Weather StatementLKN24 min
May 24, 1:51 PM PDTSevere Thunderstorm WarningLKNElko15 min
May 24, 2:01 PM PDTSevere Thunderstorm WarningLKNElko, Eureka29 min
May 24, 2:01 PM PDTTornado WarningLKNElko29 min
May 24, 2:04 PM PDTSpecial Weather StatementLKN26 min
May 24, 2:06 PM PDTSpecial Weather StatementLKN24 min
May 24, 2:08 PM PDTSpecial Weather StatementLKNEureka37 min
May 24, 2:10 PM PDTSpecial Weather StatementLKN35 min
May 24, 2:18 PM PDTSpecial Weather StatementLKN27 min
May 24, 2:25 PM PDTSevere Thunderstorm WarningLKNElko35 min
May 24, 2:38 PM PDTSpecial Weather StatementLKNElko37 min
May 24, 2:55 PM PDTSpecial Weather StatementLKNElko35 min
May 24, 3:25 PM PDTSpecial Weather StatementLKN35 min
May 24, 3:27 PM PDTSpecial Weather StatementLKN33 min

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.